0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Late-Onset Delirium After an Overdose of Acetaminophen in a Case of Benzodiazepine Dependence
Yutaro Suzuki, M.D., Ph.D.; Keita Shinada, M.D.; Naoki Orime, M.D.; Toshiyuki Someya, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:E28-E29. doi:10.1176/appi.neuropsych.12100243
View Author and Article Information

The study was funded by a Grants-in-Aid for Scientific Research (Kakenhi) from the Japan Society for the Promotion of Research (JSPS, #17591199 and #19591344), Mitsubishi Pharma Research Foundation, and Health and Labour Sciences Research Grants (Research on Psychiatric and Neurological Diseases and Mental Health, H17-kokoro-002) to Toshiyuki Someya, and a Grant-in-Aid for Scientific Research (Kakenhi) from JSPS (#20591362) to Yutaro Suzuki. The funding sources played no role in study design; in the collection, analysis, and interpretation of data; in the writing of the report, or in the decision to submit the paper for publication.

Conflict of interest: Dr Someya has received research support and honoraria from Asahi Kasei, Astellas Pharma, Dainippon Sumitomo Pharma, Eisai, Eli Lilly, GlaxoSmithKline, Janssen Pharmaceutical, Kyowa Hakko Kirin, Meiji Seika Pharma, MSD, Novartis Pharma, Otsuka Pharmaceutical, Pfizer Japan, Shionogi, Takeda Pharmaceutical, and Yoshitomiyakuhin. The other authors have no conflicts of interest to disclose.

Dept. of Psychiatry
Niigata University Graduate School of Medical and Dental Sciences
Niigata, Japan

Correspondence: Dr. Suzuki; e-mail: yutaro@med.niigata-u.ac.jp

Copyright © 2013 by the American Psychiatric Association

To the Editor: A 42-year-old man with depression overdosed on acetaminophen 37.5g and was admitted to our hospital. He had been taking flunitrazepam 12 mg, etizolam 5 mg, clotiazepam 15 mg, lormetazepam 6 mg, every day for over a year. He was diagnosed with acetaminophen intoxication and benzodiazepine (BZD) withdrawal. Gastric lavage was carried out, and N-acetylcysteine was administered, with mild hepatic dysfunction. Because his delirium did not improve, he was admitted to the psychiatric ward on Day 5. Although his delirium became aggravated after an attack of grand mal convulsions on Day 6, his delirium completely disappeared on Day 10. Electroencephalographic examination (EEG) on Day 12 was normal; hepatic dysfunction had also improved upon biochemical testing carried out on Day 14, with no observation of other abnormalities, and discharge from the hospital was planned. However, disorientation and visual hallucinations were observed from Day 18, with no contributing factors, and the patient returned to a state of delirium state once again. No abnormalities were observed on the head CT scan and blood/biochemical testing on Day 20. Slowing of brain waves was observed on EEG compared with that of Day 12. Subsequently, although his delirium continued for over 2 weeks, the delirium completely disappeared on Day 40, and slowing of brainwaves was improved upon EEG. The delirium did not recur after then, and the patient left the hospital.

Various types and amounts of BZD withdrawal and acetaminophen intoxication may be considered as the cause for the initial delirium. Delirium and seizures are well known as major withdrawal symptoms of BZD. Acetaminophen can cause delirium in pediatric patients,1 but there are very few reports on the effects of acetaminophen on the central nerves in adults. The lethal dose of acetaminophen is 13g to 25g, but an amount exceeding this was taken in this case, and it cannot be ruled out that intoxication due to acetaminophen caused the delirium. However, the cause of the second delirium episode should be open to discussion. The first delirium was completely clinically improved, and EEG on Day 12 was normal. Afterward, delirium occurred again, even though other new physical complications did not occur. There have been no reports in which withdrawal delirium from BZD occurred after once recovering. Furthermore, delirium was prolonged for a long period of time in elderly patients and dementia patients;2 however, there are no reports similar to this case, in which withdrawal delirium from BZD continued for a total of 40 days, combining the first and second episodes, in a relatively young patient with no underlying physical disorders. Therefore, we believe that the lethal dose of acetaminophen intoxication caused the second delirium. Because acetaminophen intoxication can cause delirium, clinicians should pay attention to side effects other than its liver dysfunction.

Okumura  A;  Fukumoto  Y;  Hayakawa  F  et al:  Antipyretics and delirious behavior during febrile illness.  Pediatr Int 2006; 48:40–43
[CrossRef] | [PubMed]
 
Mittal  V;  Muralee  S;  Williamson  D  et al:  Review: delirium in the elderly: a comprehensive review.  Am J Alzheimers Dis Other Demen 2011; 26:97–109
[CrossRef] | [PubMed]
 
References Container
+

References

Okumura  A;  Fukumoto  Y;  Hayakawa  F  et al:  Antipyretics and delirious behavior during febrile illness.  Pediatr Int 2006; 48:40–43
[CrossRef] | [PubMed]
 
Mittal  V;  Muralee  S;  Williamson  D  et al:  Review: delirium in the elderly: a comprehensive review.  Am J Alzheimers Dis Other Demen 2011; 26:97–109
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 39.  >
DSM-5™ Handbook of Differential Diagnosis > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles